Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 36, NWS Albany, NY

August 22, 2003Berkshire County, Massachusetts

NWS Albany, NY issued this severe thunderstorm warning at Aug 22, 2003, 2:15 PM EDT for Berkshire County, Massachusetts. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 22, 2003, 2:15 PM EDT (18:15 UTC)
Expired
Aug 22, 2003, 3:15 PM EDT
In force
60 min
Issued by
NWS Albany, NY
Area
Whole counties

County Berkshire County, MA

The radar

The Albany radar (KENX), 74 km from the middle of the area, began a volume at 18:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 22, 1:15 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 6.3 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2003-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1075 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2003-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1075 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
767 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KALY 221815
SVRALY
MAC003-221915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
215 PM EDT FRI AUG 22 2003

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BERKSHIRE COUNTY IN WESTERN MASSACHUSETTS

* UNTIL 315 PM EDT

* AT 212 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 13 MILES NORTH OF WILLIAMSTOWN TO
  15 MILES WEST OF HANCOCK...MOVING EAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  NORTH ADAMS AT 225 PM EDT
  NEW ASHFORD AT 230 PM EDT
  FLORIDA AT 235 PM EDT
  HANCOCK AND ADAMS AT 240 PM EDT
  CHESHIRE AT 250 PM EDT
  PITTSFIELD AT 255 PM EDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND VERY HEAVY
RAIN. PEOPLE OUTSIDE SHOULD MOVE TO A SUBSTANTIAL SHELTER NOW.

THE GREATEST THREAT FROM THIS STORM IS DAMAGING WINDS. TAKE COVER IN
A STURDY STRUCTURE UNTIL THE STORM PASSES.

THE NEXT GREATEST THREAT FROM THIS STORM IS VERY HEAVY RAIN. HEAVY 
RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID
THESE AREAS AND SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY.

$$

LAT...LON 4240 7299 4245 7333 4252 7335 4275 7326
          4275 7301 4271 7301 4270 7293

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 9:15 AM EDT, 5 hours earlier.

Area forecast discussion, Aug 22, 9:15 AM EDT, 5 hours before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBANY NY
915 AM EDT FRI AUG 22 2003

UPDATED WORKZONES AND GRIDS AVAILABLE. PLEASE REFER TO THE UPDATE
MARKED 910 AM.

.DISC...MODIFIED ALY RAOB...GIVEN THE ADJUSTED TEMPERATURE OF
87...GAVE US A SFC BASED CAPE > 3000 J/KG PLUGGING THIS READING
INTO THE MAGLENTA EQUATION NOW GIVE US A TORNADIC EVENT. THE SURFACE
BASED CAPES OFF THE ETA SOUNDINGS ARE NOT QUITE AS SCARY...CLOSER TO
2000 J/KG WHICH STILL GIVES US A MAJOR SEVERE EVENT FOR THIS
AFTERNOON
(> 10 EVENTS PROJECTED). THE PROBLEM IS THAT THERE APPEARS TO BE TWO
DISTINCT BOUNDARIES...THE PREFRONTAL TROUGH AND THE REAL COLD
FRONT...THAT WILL SLIP BY LATER THIS AFTERNOON AND EVENING
RESPECTIVELY. I SUSPECT THE PREFRONTAL WILL BE THE MAIN SHOW...WHICH
COULD SQUELCH THE FULL POTENTIAL JUICE OUT OF THE ATMOSPHERE. IF
NOT...THEN WE COULD BE TALKING OF A WHOPPER OF AN EVENT.

SPC HAS MOST OF OUR REGION IN SLIGHT RISK...AND WILL CERTAINLY KEEP
ENHANCED WORDING IN THE TEXT. THE REASON FOR THE UPDATE...WILL BE
JUST TO BETTER TIME CONVECTION...ALONG THE PRE-FRONTAL
TROUGH...WHICH IS WHAT THE NIGHT CREW (AND WE) WILL CONTINUE TO
FOCUS ON. ALSO...HAVE BACKED OFF CLOUDS A TAD...AND IN MY
VERSION...WILL RAISE TEMPS A CATEGORY ACROSS THE BOARD.

NO CHANGES TO LATER PERIODS.

.HYDROLOGICAL DISCUSSION...PLEASE REFER TO THE PREVIOUS DISCUSSION.

.ALY...NONE.

************PREVIOUS DISCUSSION******************

.DISC...FROPA XPCTD ACRS BULK OF FA FM NW-SE BTWN 14Z AND 20Z. WITH
THIS TIMING SVR POTENTIAL WL BE LMTD TO SE 1/3 RD OF FA WHICH IS
GNRLY WHERE SPC HAS SLIGHT RISK. ONCE ACTVTY ENDS TDY LOOKS LIKE A
LONG STRETCH OF DRY WX WITH TUE AFT BEING A PSBL EXCEPTION AS A WK
FNT DROPS SE OUT OF SRN CAN ON TUE.

.SHORT TERM...WKNG MCS THIS MRNG ACRS WRN AND CNTRL NY WHICH MDLS
DID NOT PICK UP ON. STL A DECENT AMOUNT OF LTG WITH CNVCTN AND
ACTVTY WL REQUIRE LIKELY POPS THIS MRNG ACRS NRN AND WRN ZONES. ONCE
FROPA OCCURS ACRS THIS AREA LATE MRNG PCPN SHLD QUICKLY DIMINISH.
CNTRL PTN OF FA WL BE CAUGHT IN BTWN MAIN AREAS OF ACTVTY AS CURRENT
CNVCTN LIKELY TO DIMINISH AS IT APPRCHS THIS AREA AND FROPA OCCURS
TOO ERLY TO FIRE ALLOT OF CNVCTN THIS AFT. SO WL HAVE LIKELY POPS NW
THIS AM...CHC POPS CNTRL PTN ALL DAY AND LIKELY POPS THIS AFT SE.
WHILE WND FIELDS NOT OVERLY IMPRESSIVE TDY...H8 20-25 KTS LATE MRNG
THRU MID AFT AND H3 JET MAX 50 TO 60 KTS SLICES THRU CNTRL PTN OF FA
MID AFT...BUT IMPRESSIVE THETA E RDG AT H8 AND CAPES IN 2000 TO 3000
J/KG RNG ACRS ERN CSTKLS...MID HDSN VLY...LITCHFIELD HILLS AND SRN
BERKS AT 18Z. THIS WILL BE THE MAIN AREA OF CNCRN AS WBZ HGHTS DROP
BLW 10000 FT AND LIS FALL TO -3 TO -6 RNG. BUFKIT STORM TYPE
INDICATES POTENTIAL FOR ISOLATED SUPERCELLS PSBL BTWN 16Z AND 20Z
ACRS THIS AREA. WL HNDL WITH ENHANCED WRDG IN THE ZONES.

.LONG TERM...DRY BUT COOL WX FOR MID TO LATE AUG ACRS FA OVR THE
WKND BFR MOD TREND ERLY NXT WEEK. SLIGHT CHC OF SHRA/TSRA TUE AFT
AHD OF A WK CDFNT DROPING SE OUT OF SRN CAN...OTHERWISE DRY FOR MCH
OF THE WEEK.

.HYDROLOGIC OUTLOOK...QPF AMTS TDY GNRLY A QUARTER TO A HALF INCH
ALTHOUGH NOT ALL LCTNS LIKELY TO SEE PCPN. ISOLATED 1 TO 2 INCH AMTS
PSBL IN ANY TRAINING TSTMS.

.ALY...NONE.
Hazardous weather outlook, Aug 22, 3:50 AM EDT, 10 hours 25 minutes before
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-220945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
350 AM EDT FRI AUG 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...TODAY
THERE IS A POSSIBILITY OF SOME STRONG THUNDERSTORMS FROM LATE THIS
MORNING THROUGH MID AFTERNOON ACROSS THE SOUTHEAST CATSKILLS...MID
HUDSON VALLEY...LITCHFIELD HILLS AND SOUTHERN BERKSHIRES.

.DAYS TWO THOUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATE MORNING OR EARLY AFTERNOON.

In the hours before

Special weather statement, Aug 22, 1:34 PM EDT, 41 minutes before
NYZ053-054-221800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
134 PM EDT FRI AUG 22 2003

...STRONG THUNDERSTORMS IN RENSSELAER COUNTY...

AT 134 PM EDT DOPPLER WEATHER RADAR INDICATED STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM SUNDERLAND TO ADAMS...OR ALONG A LINE
EXTENDING FROM 3 MILES SOUTH OF MANCHESTER TO 5 MILES SOUTH OF NORTH
ADAMS...STATIONARY.

THESE THUNDERSTORMS...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF
30 MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT FRIDAY
EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS AND
EASTERN NEW YORK AND SOUTHERN VERMONT.

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 4:30 PM EDTSevere Thunderstorm WarningALYBerkshire60 min

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.